MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BARE 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-2-3D-ES
Medical Device Problem Codes Separation Failure (2547); Unintended Movement (3026); Migration (4003)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that this coil would not detach with an instant detacher or using manual detachment method during the coiling treatment of aneurysm.The coil finally detached and migrated.The patient underwent embolization treatment for a small ruptured right internal carotid posterior carotid aneurysm.It was reported that this coil was used as forth in the procedure.An attempt was made to detach it after it was inserted successfully, but it failed.The break indicator was bent, but it was unable to be detached.The device was advanced a little, and when it was pulled and pushed repeatedly about 3 times, the device was detached.But the coil migrated from the aneurysm, the coil was managed to put in the aneurysm with another coil and balloon, and the procedure was completed.No patient injury was reported.The device prepared according to the instructions per the instructions for use (ifu).Finally, the competitor's coil and balloon were used, embolization was performed on purpose to break the pcom.Fortunately, pcom was preserved.Accessory devices were discarded.The coil remains in the patient and the pushwire was discarded.
 
Additional Manufacturer Narrative
D10: device available for evaluation; additional information g4.Date mfr rec: additional information; h2: type of follow up - device evaluation; h3: device evaluated by manufacturer; additional information: h6: codes updated the axium prime pushwire was returned for analysis without implant coil attached to the pushwire.It was reported that implant coil placed into an aneurysm.As received, several breaks were found on the axium prime pushwire and broken into two segments.The entirety of the release wire was removed from the distal segment.This is indicative of manual detachment attempts at these locations.The pushwire was found to be broken at proximal end and kinked from broken end.The coin was found retracted from the lumen stop.Based on the analysis performed, the report of ¿non-detachment¿ could not be confirmed as the pushwire was returned with the implant coil already detached.There was evidence of the reported manual detachment attempts and the coin was retracted from the lumen stop, releasing the implant coil as intended.Based on the returned device, the pushwire was found broken and kinked in the distal section of the pusher, indicative of either high tortuosity, attempted device advancement against resistance, damage during use or during return shipping to medtronic for analysis.It is possible that the damage to the pushwire contributed towards the non-detachment by restricting the movement of the release wire during detachment attempt.Since the implant coil was not returned, any contribution of the implant coil towards the ¿non-detachment¿ could not be determined.We were unable to determine the cause of "coil migration" during the procedure.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
AXIUM PRIME BARE 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9343978
Report Number2029214-2019-01142
Device Sequence Number2157627
Product Code KRD
UDI-Device Identifier00847536021174
UDI-Public00847536021174
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/03/2022
Device Model NumberAPB-2-2-3D-ES
Device Lot NumberA809898
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/12/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2019
Supplement Date Received by Manufacturer01/21/2020
Initial Report FDA Received Date11/19/2019
Supplement Report FDA Received Date01/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1